Elaine M. Hylek, MD, MPH; Daniel E. Singer, MD
To explore the rational use of anticoagulants, especially among the elderly, balancing antithrombotic efficacy and risk for hemorrhage. Previous prospective studies have not provided powerful assessments of risk factors for intracranial hemorrhage, the dominant complication in reversing the anticoagulant decision.
A large general hospital and its anticoagulant therapy unit.
121 consecutive adult patients taking warfarin who were hospitalized with intracranial hemorrhage were each matched to three contemporaneous controls randomly selected from among outpatients managed by our hospital anticoagulant therapy unit.
77 patients had intracerebral hemorrhage (46% fatal) and 44 had subdural hemorrhage (20% fatal). The prothrombin time ratio (PTR) was the dominant risk factor for intracranial hemorrhage. For each 0.5 increase in PTR over the entire range, the risk for intracerebral hemorrhage doubled (odds ratio, 2.1; 95% CI, 1.4 to 2.9). For subdural hemorrhage, the risk was unchanged over the PTR range from 1.0 to 2.0 but rose dramatically above a PTR of 2.0 (approximate international normalized ratio, 4.0). Age was the only other significant independent risk factor for subdural hemorrhage (odds ratio, 2.0 per decade; CI, 1.3 to 3.1). For intracerebral hemorrhage, age was of borderline significance (odds ratio, 1.3 per decade; CI, 1.0 to 1.6) after controlling for PTR and the two other independent risk factors: history of cerebrovascular disease (odds ratio, 3.1; CI, 1.7 to 5.6) and presence of a prosthetic heart valve (odds ratio, 2.8; CI, 1.3 to 5.8).
The results emphasize the importance of maintaining the prothrombin time ratios under 2.0 and the need for especially careful use of warfarin in the elderly.
Learn more about subscription options.
Register Now for a free account.
Hylek EM, Singer DE. Risk Factors for Intracranial Hemorrhage in Outpatients Taking Warfarin. Ann Intern Med. 1994;120:897-902. doi: 10.7326/0003-4819-120-11-199406010-00001
Download citation file:
Published: Ann Intern Med. 1994;120(11):897-902.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only